Apr 102012
 

As I read this blog post two things struck me. First the drug is Lariam not Larium (it is not a “U” it is an “A”). I usually expect my health care providers to spell the drug names correctly. To proceed and misspell it incorrectly six times in that post is pretty bad. So much for spell check. :-) The bigger issue is that Lariam is a nasty drug with bad side effects. There are much better choices in antimalarials, such as Malarone, for treating those types of infections. Malarone is more expensive but you should not end up in a phych ward with suicidal tendencies. I knew that the military was/is investigating Lariam and the Afgan murders. I will be interested to see how that works out, but in the minimum it should concern you that the military thinks Lariam could drive you to that point.

My concern is that those who are treating persistent Lyme are somewhat “bucking the system” and thus willing to take riskier drugs. I know you want to be better, but be careful. The drug I took and was very concerned about was Levaquin. Levaquin is effectively a black box warning drug; as with all in that class. I was very concerned about permanent damage and I do not think I was getting a good return on my investment in that class of drugs.

As always be informed about what you are taking and ask questions. Lyme doctors are already going to be living on the edge of treatment protocols so if you are seeing one be extra careful. Do not be afraid to ask questions, ask if another drug would work as well, or just say no.

Aug 062007
 

It was certainly clear that I had Bartonella as a co-infection with Lyme because of the Rash. Babesia seemed a little more tricky to diagnose since some of the symptoms are similar to those of Lyme. Unfortunately, as a protozoa, and living within red blood cells, normal antibiotics were not going to take care of this infection (Buhner, 2005 , p179). Fortunately, the assumption was made that I had Babesia and treatment started with Malarone. In reading, I am like a poster-boy for Babesia symptoms:

The symptoms of babesia infection generally include a vague sense of imbalance, headache, fatigue, anorexia, muscle and joint pain [I've had minimal of this], feelings of chest compression, shortness of breath, chills/fever, nausea, malaise, and drenching sweats. If the lungs become involved, cough is sometimes present. (Buhner, 2005 , p179)

Some of the symptoms explain some of the conditions I have been suffering from for quite a while. My lack of appetite (anorexia) has been a more recent problem (last few months), and I have to “force” myself to eat. The sweats, notably at night, I had just written off as having too many covers on; and who don’t have a hot flash almost every day. The shortness of breath I wrote about before, and is getting better. Usually, the shortness of breath would accompany a semi-mild activity such as climbing the stairs. Most noticeably, and has been going on quite a while, was when talking on the phone and I felt like I did not have the energy, or breath, to “push” out the words (extremely unpleasant).

Malarone has certainly helped some with the symptoms, but after a month treatment I am still having problems with all of the major symptoms. The major symptom noticeable from Malarone treatment was the exacerbation of my cough; which has been getting progressively better. Today, as doctor ordered (and took a little while to be delivered), I am now taking 400mg of Artemisinin (200mg in the morning and evening). The most noticeable effect after taking the Artemisinin was a very noticeable surge in the cough. Does the drop-off in the Malarone indicate that it was no longer effective, is it just the advantage to adding a new drug, or is Artemisinin that much more effective. On a positive note Buhner calls for a 400mg dose of Artemisinin for 30-40 days (p. 184); so I am hopeful between the two drugs I will be done with Babesia soon.

Reference:
Buhner S. H. (2005). Healing Lyme: natural healing and prevention of lyme barreliosis and its coinfections. Vermont: Raven Press.

Aug 012007
 

The other reason, and the largest, that I wanted to stop the Malarone was because I was having significant blood sugar problems. If I didn’t eat regular meals and snacks with protein my blood sugar would get out of control. I originally thought that the symptoms were caused by hypoglycemia, but maybe my blood sugar was getting too high. Regardless, I was having problems with fatigue, lethargy, dizziness, blurry vision, etc. My concern was that the Malarone was causing damage to my pancreas, and ultimately could be permanent. When visiting the doctor he said that eating protein was a good way of mitigating the problem, and that it was a sign that the body was under stress (from the Babesia in this case) which impacted Insulin levels (he didn’t say which direction it would impact the insulin). The blood sugar levels seemed to return back to normal when stopping the Malarone; so I expect them to be a problem again now that I have resumed the treatment.

On a side note: I have not lost any weight since treatment began, but my waist has thinned out substantially. I asked about that today, and the doctor said that is normal as the Lyme, as a stressor, impacted my blood sugar levels causing me to store more fat. Now that the levels are back to normal, or at least closer to normal, the fat is shifting into muscle mass. Additionally, my blood pressure has taken a dramatic drop from a normal doctor visit being 140/90+ (for years) to now being 110/70. My blood pressure dropped down to this point pretty quickly in the treatment process, and the doctor indicated that the drop was because the Lyme was being less of a stress on the system.

Jul 312007
 

I developed a dry, hacking cough that would last a couple minutes after taking the Rocephin infusion (this started during the end of the Rocephin tenure which was a month ago). The cough got exponentially worse after starting Malarone (an anti-parasite targeting Babesia. I started Malarone a couple of weeks ago.) and would happen throughout the day. The coughing was continuing to grow worse as the days passed, and I grew concerned that the coughing was a side-effect of the Malarone. I was even more concerned that Malarone might be causing permanent damage, and I certainly don’t want the drugs adding to the Lyme damage, so I stopped for a couple of days until I could get a doctor consult. The cough got better during those couple of days, but was far from gone. It certainly was “proof” that the Malarone was impacting the cough. Today, after meeting with the doctor, he said the cough was a very common symptom of Babesia, and that people have the cough exactly as I described. I vaguely remember having a little cough (itchy thought with a dry cough) as a symptom of “Lyme”, but not nearly as bad as the present cough. The doctor said that the increased severity of co-infection symptoms is to be expected because the Lyme tends to take precedence over any other co-infections, and now that the Lyme has gotten better the co-infections (and their die-off?) can be felt and start to take precedence. Returning back to the Malarone today has returned the cough with a vengeance; making this the most irritating, though not the worst, symptom I have ever had. In all if this is a sign of improved Lyme, etc. than it is good, and worth the irritation.

Side Note: Very late, but I went and got blood drawn for another CD-57 so I should know next week whether the number has jumped significantly.